On his way out the door at FDA, Scott Gottlieb dropped a stinkbomb on the vaping industry, intended to cause even more reputational pain for the small businesses that work to help smokers.
Vaping may cause unexplained seizures, Gottlieb announced. The story exploded and became the vape news du jour. Of course, the fine print ruined all the fun. “We want to be clear that we don’t yet know if there’s a direct relationship between the use of e-cigarettes and a risk of seizure,” the then-commissioner admitted.
Now the FDA is back with an update, and guess what? When you announce that vaping might cause seizures, suddenly people come out of the woodwork to report seizures from vaping.
“The FDA is continuing its scientific investigation to determine if there’s a direct relationship between the use of e-cigarettes and a risk of seizure or other neurological symptoms,” said Acting FDA Commissioner Ned Sharpless.
“Although we still don’t have enough information to determine if e-cigarettes are causing these reported incidents, we believe it’s critical to keep the public updated on the information we’ve received based on the agency’s initial request for reports earlier this year.”
The original announcement in April was based on 35 self-reported incidents over about nine years. The new and improved seizure count is 127, between 2010 and 2019. FDA has posted all of the reports, which originate in the agency’s Safety Reporting Portal. It’s important to understand that these are just the opinions of ordinary people, not diagnoses from doctors.
Seizures are temporary electrical disturbances in the brain, and usually indicate a serious neurological problem like epilepsy. More than three million Americans have epilepsy, so it would certainly not be a stretch to say that 127 of the many millions who have vaped in the last ten years would be likely to have a seizure.
The very first new report reads like this: “My daughter had recently started vaping in an effort to quit smoking. On 11/3, she had a grand mal seizure. Subsequent neurological exams showed no evidence of scarring or any other cause for the seizure. The possibilities presented were: maternal [history] of seizures (I had a seizure disorder as a child, but do not take meds and haven’t had a seizure in over 25 years), quitting smoking/vaping, withdrawal from Percocet used for oral surgery pain and a combination of all triggers. I heard on the news this morning that the FDA is looking into the link between ecigs and seizures, so wanted to report.”
There are reasons listed other than vaping that the woman’s daughter may have had a seizure, including family history and opioid withdrawal. The person reporting the event didn’t see a possible vaping connection herself (nor did her daughter’s doctors) until the FDA suggested it.
Here are some excerpts from other reports:
The last patient also smokes cigarettes and uses tramadol. Tramadol is a powerful pain killer that is known to cause seizures. That’s why the doctors told her the seizure was probably medication-related. But she watched the nightly news and made the JUUL connection. She obviously doesn’t think the American Spirit cigarettes she smokes could have caused the seizure.
It’s well known that nicotine poisoning can cause seizures, but it’s highly unlikely that anyone would be able to vape (or smoke) enough to reach that stage of intoxication. It would require vaping heroic amounts of nicotine while simultaneously vomiting and being overcome with dizziness. True nicotine poisoning is likely to be caused only by ingesting or injecting the drug.
“We appreciate the public response to our initial call for reports, and we strongly encourage the public to submit new or follow-up reports with as much detail as possible,” said Acting Commissioner Sharpless.
If there’s one thing we can take to the bank, it’s that the public will respond every time the FDA publicizes this dubious link between vaping and seizures. And that this agency will take every opportunity to pour a little more poison in the well of harm reduction for people who smoke.